Anxiety Increased Celexa, Zoloft & Effexor 02/02/2010 U.S.A. Man Who Tried 3 Different SSRIs & SNRI Had Unbearable Anxiety After Starting Each Med
Paragraph one reads: "Q. I understand that many of the antidepressants on the market are used to treat both depression and anxiety. I have tried three different antidepressants to treat my depression (Celexa, Zoloft, and Effexor) and they all cause me to experience anxiety as a side effect. Since these drugs are also used to treat anxiety, can you explain how this is possible?"
Why Do Antidepressants Make Me Anxious?"By Michael Craig Miller, M.D., Harvard Medical School, for MSN Health & Fitness
Q. I understand that many of the antidepressants on the market are used to treat both depression and anxiety. I have tried three different antidepressants to treat my depression (Celexa, Zoloft, and Effexor) and they all cause me to experience anxiety as a side effect. Since these drugs are also used to treat anxiety, can you explain how this is possible?
A: More than 40 years ago, clinicians and researchers first noticed that antidepressants relieve anxiety. However, antidepressants don’t work to treat anxiety in everyone. In fact, as your experience demonstrates, anxiety can sometimes be made worse by these medicines.
It seems strange that a drug could cause a reaction that is opposite to its intended effect, but it’s a common phenomenon in psychiatric drug treatment. For example, antidepressants can cause depression to get worse. Stimulants, which tend to speed people up, help some people feel calmer.
Medication effects vary because no two people are alike. Life experiences diverge. Each person’s biology is unique. Thus, no two forms of depression or anxiety are alike, either.
We don’t yet completely understand how the brain regulates mood. We do know that antidepressants do not simply correct a so-called “chemical imbalance.” While antidepressants do alter the concentration of chemical messengers between nerve cells, we’re still not very good at predicting how that change will affect a person’s mood.
What gear are you in?
Think of it this way: If you press down the gas peddle, a car’s engine will generate energy. But depending on what gear you’re in the car will go forward, backward, or stand still. In the brain, if you increase the concentration of a chemical, you don’t know whether depression or anxiety will increase, decrease, or stay the same.
Take the automotive analogy further. You can’t predict a car’s speed unless you know whether you’re driving on a flat surface or up or down a hill. Similarly, you can’t understand a medication response until you take into account a person’s experiences, their stress, their personality style, and their temperament. This kind of individuality makes people very interesting, but it sure makes it hard to find just the right treatment for each person’s anxiety or depression.
What are your options?
There are some practical points worth considering if an antidepressant makes you anxious. In the first few days or weeks of treatment with any antidepressant, it can have a stimulating effect. That can make you feel anxious, but often the anxiety wears off if you press on for several days or weeks. I do not recommend trying to tolerate the anxiety, however, if it is unbearable.
Sometimes the anxiety is triggered because you started a dose that was too high. You may avoid anxiety by starting a very low dose and increasing it slowly. Using Zoloft (sertraline) as an example, the starting dose may need to be as low as 12.5 mg. Then, each week another 12.5 mg can be added.
If the drugs made you anxious on low doses and the discomfort lasted no matter how long you stuck with it, ask your doctor about other options. Specifically, you may be able to try an antidepressant from a different class to see if it has a more tolerable set of pros and cons.
And, on the theme of human complexity, don’t forget psychotherapy. You may find it very helpful to dig into your own complexity.
Michael Craig Miller, M.D., is an Assistant Professor of Psychiatry at Harvard Medical School and an associate physician at Beth Israel Deaconess Medical Center in Boston. Dr. Miller is the editor-in-chief of the Harvard Mental Health Letter. He has been practicing psychiatry for over 25 years and teaches in the Harvard Longwood Psychiatry Residency Program.
Do you have a health question you'd like to ask Harvard Medical School's experts? Send an e-mail to firstname.lastname@example.org. Please include Ask Harvard in the subject line.
Our experts respond to one question each week and the responses are posted on Mondays on MSN Health. We regret that we cannot provide a personalized response to every submission.